Virginia, 2014

Dense Fog in Virginia, September 15, 2014

September 15, 2014 · NWS LWX · 1 event in 1 county or zone

High pressure was located across the Middle Atlantic overnight and light winds and clear sky led to valley fog development.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located across the Middle Atlantic overnight and light winds and clear sky led to valley fog development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 15, 2:15 AM EST, 35 minutes earlier.

Area forecast discussion, Sep 15, 2:15 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 AM EDT MON SEP 15 2014

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL DRIFT EAST TODAY. A COLD FRONT
PASSES THROUGH THE AREA LATE TONIGHT. HIGH PRESSURE RETURNS
TUESDAY...THEN PERSISTS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIPRES HAS SETTLED OVERHEAD...PROVIDING CALM AND COOL CONDS. ITS NOT
CLEAR THO...A RESULT OF TRAPPED MSTR UNDER LRG SUBSIDENCE INVSN PER
00Z LWX RAOB. THINK WE/LL HV THESE PATCHES OF CLDS THRU SUNRISE...
WHEN PERHAPS THEY CAN MIX OUT.

SFC HIPRES WL GRDLY MV OFFSHORE TDA. MEAN LYR RH WL BE HIGH ENUF TO
SUPPORT AT LEAST SCT CLDS...AND MID-UPR LVL MSTR WL BE INCRSG THRU
THE AFTN DUE TO WAA. WHILE CONCEPTUALLY...MAV MAXT NUMBERS MAY SEEM
TO BE BETTER...FCSTS HV BEEN EXHIBITING A WARM BIAS PAST CPL DAYS.
HV UTILIZED BIAS CORRECTED GRIDS TO COMPENSATE...WHICH WL LWR MAXT
FCST BY A CPL DEGF FOR MOST OF THE AREA.

THTE RDG WL APPROACH FM THE S TNGT AHD OF A CDFNT ARRIVING FM THE W.
BY FAR...MOST OF THE NRN STREAM PVA ENERGY WL REMAIN ACRS NY/PA.
THUS THE TWO AREAS NEVER REALLY JOIN FORCES...RESULTING IN A
DISORGANIZED UPA PTTN. QPF...IF ANY...SHUD BE LGT. GDNC POPS LWR
OVERALL. THINK THATS A GOOD IDEA. WHATEVER SCT SHRA WE WL HV MOST
LKLY WL OCCUR OVNGT.

DEWPTS WL BE RISING TAFTN-TNGT INTO THE 50S TO PERHAPS 60F. USED
THAT AS A GUIDE FOR MIN-T FCST. MET MOS CAME CLOSEST...BLENDED W/
GOING FCST.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
CDFNT WL CLEAR AREA BY DAYBRK TUE. ITS LOOKING REAL DOUBTFUL TO HV
ANY LINGERING SHRA INTO ELY TUE...AS BINOVC SHUD BE DVLPG BY
SUNRISE. CAA MOST NOTEABLE WX FEATURE...PROVIDING A WELL MIXED
ATMOS. BUFKIT SUGGESTS 20 KT AT TOP OF LYR. HV GUSTY WINDS IN GRIDS
DOWN PTMC AND ACRS MD.

AM XPCTG CLDS TO BREAK APART DURING THE MRNG. MOSUN MOST OF THE DAY.
COMPRESSIONAL WARMING MAY OFFSET SOME OF THE CAA. INCORPORATED THE
TWO CONCEPTS FOR MAXT. FCST CHGS /SLGTLY COOLER/ W OF BLURDG AND
ACRS NRN MD.

AS HIPRES BLDS TUE NGT...SHUD HV CLR/CALM NGT...WHICH WL EQUATE TO
ANTHR COOL NGT. UTILIZED THE COOLER MOS OFFERINGS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL CONTINUE TO RESIDE ACROSS THE MID ATLANTIC
WEDNESDAY. WINDS WILL BE VARIABLE IF NOT CALM DURING THE DAY WITH
FCST MAX TEMPS IN THE UPPER 60S IN THE MTNS TO LOW TO MID 70S
ELSEWHERE.

A WEAK DISTURBANCE WILL DRIFT SOUTHWARD FROM THE GREAT LAKES WHILE A
STRONGER AREA OF HIGH PRESSURE MOVES ACROSS ONTARIO THURSDAY. ECMWF
IS MORE PRONOUNCED THAN THE GFS WITH THE FEATURE BUT BOTH HAVE
LITTLE MOISTURE WITHIN THE COLUMN. DRY CONDITIONS ARE EXPECTED AND
LIGHT NRLY FLOW WILL CONTINUE ACROSS THE MID-ATLANTIC. FCST MAX
TEMPS WILL CONTINUE TO BE SLIGHTLY BELOW NORMAL...IN THE UPPER 60S
IN THE MTNS AND LOT O MID 70S ELSEWHERE THURSDAY.

HIGH PRESSURE WILL MOVE EASTWARD BY THE END OF THE WEEK. A WEDGE
SHOULD SETUP BY FRIDAY AFTERNOON AND WINDS WILL BECOME N-NE. THIS
SETUP WILL CONTINUE INTO SATURDAY AS HIGH PRESSURE MOVES OFF THE NEW
ENGLAND COAST. A SHORTWAVE TROUGH WILL APPROACH THE POTOMAC
HIGHLANDS THIS WEEKEND. SHOWERS ARE POSSIBLE SUNDAY.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
VFR CONDS ACRS THE TERMINALS ATTM. HWVR...FOG HAS DVLPD INVOF
CJR/HWY AND W99. GDNC EXIBITING ITS TYPICAL BIAS OF OVERDOING
CVRG. DO THINK THAT THERE IS POTL...SPCLY FOR CHO AND PERHAPS MRB.
HV LIMITED RESRICTIONS TO BRIEF IFR AT CHO AND MRVF AT MRB NEAR
SUNRISE.

VFR CONDS WL PREVAIL FOR THE REST OF THE DAY INTO THE EVNG. A WK
CDFNT WL CROSS THE TERMINALS OVNGT. ATTM...AM THINKING THAT SHRA
CVRG SHUD BE SCT AND LGT IN NATURE. NOT WORTH INTRO RESTRICTIONS
INTO FCST ATTM.

HIGH PRESSURE WILL RESIDE ACROSS THE REGION. NO FLIGHT RESTRICTIONS
EXPECTED FOR THE END OF THE WEEK AT THIS TIME.

&&

.MARINE...
WNDS AOB 5 KT UNDER HIPRES. IT WL REMAIN THAT WAY THRU THE DAY ON
MON. WL HV A SLY FLOW DVLP AHD OF AN UPR LVL DISTURBANCE AND
CDFNT MON NGT. HV CAPPED WNDS AT 10 KT FOR THE EVNG AND 15 KT FOR
THE OVNGT HRS.

CFP COMING NEAR SUNRISE TUE. A NWLY SURGE BHD THE FNT SHUD SUPPORT
DECENT MIXING. HV ISSUED SCA ALL WATERS FOR 20 KT GUSTS DURING THE
DAY.

HIGH PRESSURE WILL RESIDE ACROSS THE WATERS MID TO LATE WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LVLS AVERAGING BETWEEN 1/2 TO 3/4 FT ABV ASTRO NORMS...
CLOSER TO 3/4 FT ON THE BAY. THESE POSITIVE DEPARTURES WILL REMAIN
THROUGH AT LEAST THE MONDAY NIGHT/TUESDAY MORNING TIDE CYCLE.

CBOFS INDICATES ANNAPOLIS WILL TOUCH MINOR FLOOD AGAIN THIS
MORNING...AND SOLOMONS/PINEY POINT WILL THREATEN AS WELL.
ESTOFS...ON THE OTHER HAND...IS SUGGESTING THAT THE MRNG TIDE WILL
BE OK. ETSS IN BETWEEN...SIDING CLOSER TO CBOFS. WHILE CBOFS HAS A
HIGH BIAS AT ONSET...IT TENDS TO BE PRETTY GOOD AFTER THAT. HAVE
MORE CREEDENCE IN A CBOFS/ETSS BLEND.

AM STILL UNSURE HOW THIS WILL TRANSLATE TO OBSVD WATER LEVELS.
SUSPECT WE WILL REACH CAUTION STAGE AND APPROACH MINOR STAGE WITH
INCOMING TIDE. THE MARGIN BETWEEN THE TWO WILL BE A MATTER OF A
COUPLE OF INCHES.

REGARDLESS OF WHAT HAPPENS THIS MRNG...THE PM TIDE CYCLE IS
LOOKING HIGHER. ALL GUIDANCE IS IN DECENT AGREEMENT ON THAT.
THEREFORE...ADVYS APPEAR PROBABLE FOR THIS AFTN-TNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 5 PM EDT TUESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...HTS/HAS
MARINE...HTS/HAS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Sep 15, 12:27 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 AM EDT MON SEP 15 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
127 AM EDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINOR COASTAL FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER
TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MARYLAND
PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TUESDAY FROM
9AM TO 5PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
127 AM EDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Page

When
September 15, 2:50 AM EST to 9:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were measured at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542659.